The ongoing "triple-demic" of influenza, respiratory syncytial virus (RSV) and COVID-19 has created a shortage of Children's Tylenol in some parts of the country and in Canada, as FOX Business has reported.
The shortages are prompting doctors to warn parents that they should not give smaller doses of adult medications to children — and that parents need to rethink their strategies about caring for sick kids.
"I remember giving my kids a ‘guestimate’ dose of adult Tylenol, which I now regret doing," one nurse and mom in New England told Fox News Digital this week.
"I think all parents, if they're honest, have at least considered doing something similar, when faced with a child who has a fever that's climbing," this same person said.
One doctor in Florida said there are several reasons why it is not advisable to give children a smaller dose of adult medication.
‘Probably a very dangerous manuever’
"It’s probably a very dangerous maneuver, number one, because children and infants are dosed very differently than adults," Dr. Jay Schauben of the Florida Poison Information Center told News4jax.com in Jacksonville.
"And just by cutting tablets in half, you may not be giving them the correct dose — you may be overdosing them, or you may be underdosing them," he also said.
The FDA, on its website, tells parents: "Give the right medicine, in the right amount, to your child. Not all medicines are right for an infant or a child."
An intensive care nurse cares for a patient suffering from respiratory syncytial virus (RS virus or RSV) who is being ventilated in the children's intensive care unit of the Olgahospital in Stuttgart. Photo: Marijan Murat/dpa (Photo by Marijan Murat/
The FDA also says, "Medicines with the same brand name can be sold in many different strengths, such as infant, children and adult formulas. The amount and directions are also different for children of different ages or weights. Always use the right medicine and follow the directions exactly. Never use more medicine than directed, even if your child seems sicker than the last time."
The makers of Tylenol — Johnson & Johnson — have issued their own warning.
"Young children should not take adult medication," the company says on its website.
"All parents and caregivers should follow the dosing instructions outlined on the label. If you have questions, please consult your pediatrician or health care provider."
The active ingredient in Tylenol — acetaminophen — is a pain reliever and fever reducer, the medication's label notes.
Aches and fevers are common symptoms of both the flu and COVID-19, as Fox News Digital has reported earlier, and fevers are sometimes found in those with severe RSV.
Warnings about overuse of acetaminophen
Acetaminophen, while effective in reducing pain and fever, can also cause liver damage and death if taken in too high an amount.
This means that accidentally overdosing a child could have tragic consequences, notes the Tylenol website.
"Severe liver damage may occur if you take more than 4,000 mg of acetaminophen in 24 hours, with other drugs containing acetaminophen, and/or three or more alcoholic drinks every day while using this product," the site says.
The company cites "high consumer demand driven by an extremely challenging cold and flu season" as the reason some products may be harder to find.
"While products may be less readily available at some stores, we are not experiencing widespread shortages of Children's Tylenol," Johnson & Johnson said in a statement about its products provided to Fox News Digital.
"We recognize this may be challenging for parents and caregivers, and are doing everything we can to make sure people have access to the products they need," the statement continued.
This includes "maximizing our production capacity, running our sites 24 hours a day, seven days a week, and continuously shipping out product," the company added.
In Canada, Children's Tylenol products have been completely out of stock for approximately one month, Health Canada's website notes.
Alternatives to Children's Tylenol
If the child has a low-grade fever and is otherwise feeling pretty well, "it is OK not to treat the fever with antipyretics or fever medications such as acetaminophen or ibuprophen," Dr. Darshan Patel, section chief of pediatric emergency medicine at Maria Fareri Children's Hospital in New York, told FOX Business.
If "you have a viral infection, fever is your friend," he added. "The body is acting normally to increase the temperature to help fight the viral infection inside."
Parents should keep an eye out for generic medicine such as acetaminophen and ibuprofen, which may be more readily available, rather than brand names for the drugs such as Tylenol, Advil or Motrin, Patel also said.
Challenging flu season in US
In a typical year, the flu season would peak in the later winter months. In 2022, it came early, said the CDC.
"This is severe and early flu season in terms of case numbers of hospitalizations and deaths," Dr. Marc Siegel, a Fox News medical contributor and professor of medicine at NYU Langone Medical Center in New York City, told Fox News Digital via email in late November.
"Several children have died."
He also said, "There are several reasons, including that this is a bad strain of flu."
Dr. Siegel added, "We have had very mild flu seasons the last few years, so our partial immunity from previous exposure is lacking, and flu shot uptake is down — even though it is a good match this year."